Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 55, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 2024, 8:40 PM EDT for Volusia County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2024, 8:40 PM EDT (00:40 UTC)
- Expired
- May 25, 2024, 9:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 102 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:45 PM EDT | TSTM WND GST 52 | 3 Ssw Ponce Inlet, FL | The New Smyrna Beach Municipal Airport (KEVB) reported a wind gust of 45 KT/52 MPH from the west. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted.
023
WUUS52 KMLB 260040
SVRMLB
FLC127-260115-
/O.NEW.KMLB.SV.W.0055.240526T0040Z-240526T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
840 PM EDT Sat May 25 2024
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
East central Volusia County in east central Florida...
* Until 915 PM EDT.
* At 840 PM EDT, a severe thunderstorm was located over New Smyrna
Beach, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Oak Hill, and Bethune
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2910 8090 2895 8079 2885 8082 2895 8103
2909 8101
TIME...MOT...LOC 0040Z 278DEG 14KT 2902 8095
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fehling2 follow-up statements
720
WWUS52 KMLB 260052
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
852 PM EDT Sat May 25 2024
FLC127-260115-
/O.CON.KMLB.SV.W.0055.000000T0000Z-240526T0115Z/
Volusia FL-
852 PM EDT Sat May 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...
At 852 PM EDT, a severe thunderstorm was located near Edgewater,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Smyrna Beach, Edgewater, Oak Hill, Bethune Beach, and Apollo
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2895 8079 2885 8082 2893 8095 2907 8097
2910 8090
TIME...MOT...LOC 0052Z 278DEG 14KT 2901 8090
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fehling968
WWUS52 KMLB 260111
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
911 PM EDT Sat May 25 2024
FLC127-260120-
/O.EXP.KMLB.SV.W.0055.000000T0000Z-240526T0115Z/
Volusia FL-
911 PM EDT Sat May 25 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY
WILL EXPIRE AT 915 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 2895 8079 2885 8082 2893 8095 2907 8097
2910 8090
TIME...MOT...LOC 0110Z 278DEG 14KT 2900 8083
$$
FehlingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:26 PM EDT, 14 minutes earlier.
Area forecast discussion, May 25, 8:26 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 826 PM EDT Sat May 25 2024 .UPDATE... Issued at 820 PM EDT Sat May 25 2024 Scattered storms will gradually decrease in coverage and intensity with loss of daytime heating. However, Martin and St Lucie counties have not been worked over yet so residual instability and numerous boundaries lurking there should promote scattered showers and storms thru 10-11 pm. Otherwise, a quiet overnight is forecast. && .PREVIOUS DISCUSSION... Issued at 252 PM EDT Sat May 25 2024 Key Messages: - Heat concerns continue through the holiday weekend, with highs in the 90s and peak heat indices over 100. - Afternoon storms will be possible today, with frequent lightning strikes, gusty winds, heavy downpours, and small hail the primary concerns with any storms that develop. Sunday-Monday...The mid-level ridge axis extending from Mexico across the Gulf and into the southeastern US is shunted south over Florida through Monday afternoon, as a broad trough swings across the CONUS. Increasing subsidence from the ridge and weak high pressure draped across Florida from the western Atlantic will cause afternoon highs to soar into the 90s both days for just about everyone except a few lucky spots on the barrier islands holding short in the U80s, pushing into the U90s across the interior, while the usually hotter parts of Okeechobee and southern Osceola counties flirt with 100 on Monday. Peak afternoon heat indices will reach between 96-103 Sunday, and 99-104 Monday (down a bit from previous forecast thanks to slightly lower dew points, but will need to see if this trend holds). Speaking of moisture, while PWATs 1.4-1.6" will be similar to today, higher temperatures will result in lower relative humidity, and increasing mid-level temperatures will reduce instability, knocking rain and storm chances down to just 20 pct from the Treasure Coast to Lake Okeechobee. With the surface ridge to our south, prevailing westerly flow will slow inland progression of the east coast sea breeze while accelerating the west coast sea breeze (which will also help crank those highs up), resulting in an mostly uneventful collision near or or just east of the Orlando Metro area Sunday, then a little further east Monday as the westerly flow finds a few extra miles per hour but remains near or below 10 mph. Tuesday-Friday (Modified Previous Discussion)...Mid-level troughing will dig into the southeastern US on Tuesday into Wednesday, pushing a weak frontal boundary into Florida. The boundary will likely stall across central Florida, keeping a sufficient band of moisture present locally through the remainder of the forecast period. Diurnal afternoon convection is forecast to return across east central Florida and continue through the remainder of the period. The east coast sea breeze will prompt development of isolated showers and storms as it moves inland, with the sea breeze collision across the peninsula leading to an increase in shower and storm coverage each afternoon. The highest rain chances are forecast on Tuesday afternoon, with PoPs 30 to 50 percent. Wednesday through Friday, rain chances diminish slightly to around 20 to 40 percent. Shower and storm chances decrease each evening into the overnight hours. Heat will continue to be a concern through the long term as temperatures each afternoon continue to climb into the 90s. Heat indices will continue to reach over 100 Tuesday and Wednesday, falling to 95 to 100 Thursday and Friday. Overnight lows will remain in the upper 60s to mid 70s. && .AVIATION... (00Z TAFs) Issued at 745 PM EDT Sat May 25 2024 Storms will linger through 02Z or so pushing SE. Have added a TEMPO for SFB as well as VRB-FPR-SUA for MVFR conds and gusty winds up to 25 knots. MCO should be done with any CIG/VSBY reductions but continued the VCTS til 01Z. VFR conditions outside of convection through the TAF period. Light and variable winds overnight then W-SW 5-10 KT aft 12Z Sun. Winds turn E 10-14 knots aft 16Z at coastal terminals behind the sea breeze. Less coverage of SHRA/TSRA on Sun. && .MARINE... Issued at 252 PM EDT Sat May 25 2024 Rest of Today-Sunday...Favorable winds and seas today, but isolated to scattered lightning storms are expected to push offshore late this afternoon and evening, working eastward across the waters through the early overnight. Some of these storms could become strong, capable of gusty winds over 35 kts and locally higher seas. Generally favorable boating conditions Sunday, with just a few showers and storms possible across the Treasure Coast waters. The ridge axis of weak, broad high pressure will remain south of the local Atlantic waters, producing light SW-WSW in the overnight and morning, becoming calm and variable at times, that back to SE-ESE at 10-15 kts in the afternoon after the sea breeze develops. Seas 1-3 ft. Monday-Wednesday Modified Previous Discussion)...Generally favorable boating conditions will continue into the middle of next week. West-southwest winds will become south-southeast each afternoon as the east coast sea breeze develops, with wind speeds 5 to 10 knots increasing to 10 to 15 knots each afternoon through the period. Seas are forecast to remain between 1 to 3 feet. Monday, drier air present across the Florida peninsula will continue to limit rain and storm chances, with any development that does occur likely remaining south of the Cape. Rain chances increase again on Tuesday and Wednesday across the local Atlantic waters as a weak front stalls across or just north of the waters, with showers and storms that develop across the Florida peninsula moving offshore into the late afternoon and early evening hours. Activity will diminish into the overnight hours. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 93 72 94 / 20 10 0 10 MCO 72 97 73 97 / 10 10 0 10 MLB 73 90 74 93 / 30 10 10 10 VRB 71 92 73 94 / 30 10 10 20 LEE 73 95 74 94 / 10 10 0 10 SFB 72 96 74 96 / 10 10 0 10 ORL 73 96 75 97 / 10 10 0 10 FPR 71 92 72 95 / 30 20 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && UPDATE...Kelly
Hazardous weather outlook, May 25, 11:12 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1112 AM EDT Sat May 25 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-260145- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1112 AM EDT Sat May 25 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered showers and isolated lightning storms will be possible across east central Florida, driven by the sea breeze and the sea breeze collision later this afternoon. Any storms that are able to develop may be capable of producing frequent lightning strikes, gusty winds 40 to 50 mph, heavy downpours, and small hail. The Storm Prediction Center has also highlighted southern Brevard to southern Osceola counties southward in a Marginal Risk (1/5) for severe weather. Wind gusts in excess of 60 mph and coin-sized hail cannot be ruled out. Activity is forecast to diminish across the peninsula tonight as showers and storms move offshore. .EXCESSIVE HEAT IMPACT... Afternoon temperatures are forecast to climb into the 90s across east central Florida, with peak heat indices reaching 98 to 103 across a majority of the interior. If spending extended periods of time outside today, be sure to take frequent breaks in the shade or in an air conditioned building and drink plenty of water. .RIP CURRENT IMPACT... A Moderate Risk of rip currents will exist at all east central Florida beaches today. Be sure to swim near a lifeguard and never enter the ocean alone. .FIRE WEATHER IMPACT... Minimum RH values in the 35 to 40 percent range across the interior could lead to some sensitive fire weather conditions in spots. While winds are forecast to remain below 15 mph, the east coast sea breeze or any storms that develop late this afternoon could lead to sudden changes in wind direction. Additionally, the heat continues, with afternoon highs in the 90s and peak heat indices up to 103 possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A limited to elevated risk for excessive heat continues through the holiday weekend as temperatures climb into the 90s each day with peak heat indices reaching 100 to 107 degrees. At least a Moderate risk for dangerous rip currents will exist at all central Florida Atlantic beaches through the holiday weekend. Building high pressure and increasing temperatures will promote sensitive fire conditions across the interior into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Haley/Tollefsen
In the hours before
Special weather statement, May 25, 5:32 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
532 PM EDT Sat May 25 2024
FLZ247-347-447-547-647-747-252200-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Mainland Southern Brevard FL-Inland Southern Brevard FL-
Inland Northern Brevard FL-
532 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BREVARD COUNTY
THROUGH 600 PM EDT...
At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canaveral Groves, or near Port Saint John, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Titusville, Rockledge, Cocoa, Sharpes, and Port Saint John.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2833 8075 2840 8089 2841 8088 2843 8090
2845 8089 2846 8090 2847 8089 2847 8087
2849 8088 2851 8088 2851 8091 2852 8091
2858 8088 2843 8065
TIME...MOT...LOC 2132Z 222DEG 12KT 2844 8085
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, May 25, 6:25 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
625 PM EDT Sat May 25 2024
FLZ053-252300-
Osceola FL-
625 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OSCEOLA COUNTY
THROUGH 700 PM EDT...
At 624 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Lake Toho, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kissimmee, Intercession City, Celebration, West Lake Toho, and
Poinciana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2832 8159 2835 8154 2835 8140 2820 8125
2808 8141 2808 8145 2806 8144 2805 8146
2814 8145 2814 8152 2820 8152 2826 8156
2826 8157
TIME...MOT...LOC 2224Z 314DEG 12KT 2819 8144
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, May 25, 7:19 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
719 PM EDT Sat May 25 2024
FLZ058-259-264-252345-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
719 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ST. LUCIE...
SOUTHEASTERN OKEECHOBEE AND WESTERN MARTIN COUNTIES THROUGH 745 PM
EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm over
J And S Fish Camp, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Treasure Island, Indiantown, Okeechobee, Four Seasons Estates, and
Taylor Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2711 8066 2716 8071 2721 8081 2719 8084
2714 8087 2717 8088 2717 8091 2719 8091
2720 8094 2722 8095 2722 8097 2723 8099
2730 8100 2730 8103 2734 8105 2735 8104
2716 8036 2696 8044 2696 8061
TIME...MOT...LOC 2318Z 287DEG 25KT 2709 8063
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, May 25, 7:26 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
726 PM EDT Sat May 25 2024
FLZ041-044-046-260000-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
726 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEMINOLE...EAST
CENTRAL LAKE AND CENTRAL VOLUSIA COUNTIES THROUGH 800 PM EDT...
At 726 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Helen, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Deltona, Sanford, DeLand, Orange City, and Lake Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2906 8146 2912 8131 2894 8105 2877 8141
TIME...MOT...LOC 2326Z 329DEG 12KT 2896 8127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, May 25, 7:48 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
748 PM EDT Sat May 25 2024
FLZ264-260015-
Inland Martin FL-
748 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARTIN COUNTY
THROUGH 815 PM EDT...
At 748 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Indiantown, J And S Fish Camp, and Port Mayaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
2719 8068 2705 8040 2696 8044 2696 8061
TIME...MOT...LOC 2348Z 298DEG 12KT 2706 8062
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, May 25, 8:31 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
831 PM EDT Sat May 25 2024
FLZ041-141-260100-
Coastal Volusia FL-Inland Volusia FL-
831 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VOLUSIA COUNTY
THROUGH 900 PM EDT...
At 831 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Smyrna Beach, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Oak Hill, and Bethune
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2909 8090 2892 8077 2887 8078 2896 8109
2912 8106 2912 8091
TIME...MOT...LOC 0031Z 277DEG 14KT 2904 8101
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:31 PM EDT | Special Weather Statement | MLB | Volusia | 29 min |
| May 25, 8:35 PM EDT | Special Marine Warning | MLB | 55 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.